Get access

Status epilepticus attributed to inadvertent intrathecal injection of cefazolin during myelography

Authors

  • Carrie A. Griffith DVM,

    Corresponding author
    1. Akron Veterinary Referral and Emergency Center, Akron, OH 44321
    • Address correspondence and reprint requests to Dr. Carrie A. Griffith, Akron Veterinary Referral and Emergency Center, 1321 Centerview Circle, Akron, OH 44321.

      Email: dakcari@gmail.com

    Search for more papers by this author
  • Daniel E. Hoffmann DVM, MS, DACVS

    1. Akron Veterinary Referral and Emergency Center, Akron, OH 44321
    Search for more papers by this author

  • The authors declare no conflict of interests.

Abstract

Objective

To describe a case of status epilepticus believed to be a consequence of inadvertent intrathecal administration of cefazolin in a dog undergoing a myelogram.

Case Summary

A 4-year-old, 6.5 kg, male neutered Dachshund was referred for evaluation of an acute onset hind limb paraparesis. While performing a lumbar myelogram, cefazolin was inadvertently injected into the ventral subarachnoid space. Subsequent refractory seizure activity was attributed to the epileptogenic effects of intrathecally administered cefazolin. Supportive therapy led to eventual complete recovery.

New or Unique Information Provided

Although epileptogenic effects of intrathecally administered cefazolin are well documented in the human and experimental animal model literature, to the authors’ knowledge this has not been characterized in the veterinary literature. This case highlights the need to be diligent and mindful when one administers medications, and describes the management of a dog adversely affected as a consequence of a medical error.

Ancillary